Colorado, 2018

Heavy Rain in Colorado, July 27, 2018

July 27, 2018 · NWS GJT · 2 events in 1 county or zone

A disturbance embedded in the northwesterly flow moved across western Colorado and led to increased shower and thunderstorm activity. Some storms produced heavy rainfall in La Plata County within the 416 Wildfire burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A disturbance embedded in the northwesterly flow moved across western Colorado and led to increased shower and thunderstorm activity. Some storms produced heavy rainfall in La Plata County within the 416 Wildfire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 10:45 AM MST, 2 hours earlier.

Area forecast discussion, Jul 27, 10:45 AM MST, 2 hours before
Area Forecast Discussion
National Weather Service Grand Junction CO
1145 AM MDT Fri Jul 27 2018

.SHORT TERM...(Today through Saturday)
Issued at 255 AM MDT Fri Jul 27 2018

Little change with the high pressure that remains centered over
the Great Basin. The difference today will be an uptick in
available moisture as forecast PWATs across the area will range
from .75 to 1 inch. Daytime heating and orographics will aid in
convective development this afternoon. Models also showing some
subtle features moving through the mean flow that may allow some
stronger convection to form. Plenty of CAPE is forecast for the
higher terrain with the San Juans and Uncompahgre Plateau favored
for convection which is expected under these conditions. Gusty
outflow winds reaching 40 to 50 MPH will be possible under the
stronger showers and storms. Also, the Flash Flood Watch
continues for the 416 burn scar as some heavier showers and storms
are likely to develop early this afternoon and move over the
scar.

As usual, most convection will die down shortly after sunset
through a few lingering showers and storms are possible after
that.

Not much change on Saturday as everything stays about the same.
Moisture remains near an inch as daytime heating and orographics
release instability over the region bringing more showers and
storms. Again, models are highlighting the San Juans for heavier
precip amounts. Will hold off on issuing any Flash Flood Watch
for Saturday to see how models do today.

Under high pressure, hot temperatures continue.

.LONG TERM...(Saturday night through Thursday)
Issued at 255 AM MDT Fri Jul 27 2018

Subtle shift in the upper level ridge will send drier conditions
across eastern Utah and western Colorado Saturday night and
Sunday. This will reduce daily convective activity back into the
more isolated variety with focus over the higher terrain. Moisture
will slowly creep back in as we start off the new work week with
precipitable water values climbing from three quarters of an inch
back over an inch by mid-week. This will bring more efficient
rain producing showers and thunderstorms with daytime convection
favoring the higher ridges, drifting over the valleys overnight.
Hard to dial into any specific details at this distance from the
event, but chance will be ramping up for more much needed
rainfall. Little change in temperatures are expected through the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1134 AM MDT Fri Jul 27 2018

Showers and thunderstorms will affect higher elevation terminals
today including ASE, TEX and EGE. Thunderstorms may briefly lower
vis to MVFR in periods of heavy rain however VFR is expected to
dominate for most of the day. A few stronger wind gusts may also
affect terminals, including at lower elevations, even if no rain
is seen at airports. Wind gusts over 40 mph will be possible and
will generally be out of the northwest. Convection is expected to
diminish quickly after sunset.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 8 PM MDT this evening for COZ019-022.

UT...None.
&&

SHORT TERM...TGR
LONG TERM...JDC
AVIATION...MAC
Hazardous weather outlook, Jul 27, 4:46 AM MST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
546 AM MDT Fri Jul 27 2018

COZ001>014-017>023-UTZ022>025-027>029-281200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
546 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Moisture has increased somewhat across the forecast area and will
allow some more robust convection to form this afternoon and
evening. As we've seen lately, the big concern will be gusty
outflow winds from any convection that forms. A Flash Flood Watch
remains in effect for the 416 burn scar as this convection will
produce some locally heavy showers and storms over the scar. Most
convection will die down shortly after sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday will be similar to Friday though a drying trend will kick
in Monday through Wednesday. After that, moisture will increase
allowing more convection to fire.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 27, 11:36 AM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1236 PM MDT FRI JUL 27 2018

COZ017-020-271915-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
1236 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 115 PM MDT...

At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of La Sal, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of far southern Mesa
county and far western Montrose county.

This includes Colorado 141 between mile markers 94 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3853 10902 3857 10901 3856 10880 3850 10880
      3846 10883
TIME...MOT...LOC 1835Z 286DEG 7KT 3853 10895

Charnick
Special weather statement, Jul 27, 11:49 AM MST, 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1249 PM MDT FRI JUL 27 2018

COZ012-014-271915-
Upper Gunnison River Valley CO-West Elk and Sawatch Mountains CO-
1249 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GUNNISON COUNTY UNTIL 115
PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gunnison, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gunnison and Parlin.

This includes the following highways...
 U.S. Highway 50 in Colorado between mile markers 156 and 169.
 Colorado 114 between mile markers 1 and 4.
 Colorado 135 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3850 10672 3842 10682 3843 10683 3859 10703
      3869 10695 3860 10669
TIME...MOT...LOC 1848Z 304DEG 15KT 3860 10692

Charnick
Special weather statement, Jul 27, 11:55 AM MST, 50 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1255 PM MDT FRI JUL 27 2018

COZ020-271930-
Paradox Valley/Lower Dolores River CO-
1255 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE COUNTY
UNTIL 130 PM MDT...

At 1255 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of La Sal, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Paradox.

This includes the following highways...
 Colorado 90 between mile markers 12 and 14.
 Colorado 141 between mile markers 80 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3840 10905 3849 10900 3841 10876 3836 10882
      3832 10890
TIME...MOT...LOC 1855Z 293DEG 8KT 3844 10896

JAM
Special weather statement, Jul 27, 12:34 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
134 PM MDT FRI JUL 27 2018

COZ020-272000-
Paradox Valley/Lower Dolores River CO-
134 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTROSE COUNTY
UNTIL 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of La Sal, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Paradox and Bedrock.

This includes Colorado 90 between mile markers 10 and 22.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3837 10898 3840 10894 3831 10874 3824 10878
      3821 10885
TIME...MOT...LOC 1934Z 314DEG 11KT 3833 10889

Charnick
Local storm report, Jul 27, 12:35 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
135 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             1 N GUNNISON            38.56N 106.93W
07/27/2018  E0.25 INCH       GUNNISON           CO   PUBLIC

            ALSO 0.38 INCHES OF RAIN IN 15 MINUTES
            ENDING AT 1320 MDT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, La Plata

When
July 27, 12:45 PM MST to 1:00 PM MST
Where
La Plata County, 1 mi NW of Trimble
Reported by
Emergency Manager
Coordinates
37.410, -107.863

A total of 0.25 of an inch of rain fell within 15 minutes.

Heavy Rain, La Plata

When
July 27, 3:00 PM MST to 3:30 PM MST
Where
La Plata County, 0.51 mi NE of Trimble to 0.51 mi NNE of Trimble
Reported by
Emergency Manager
Coordinates
37.406, -107.844

A small amount of mud and water was reported over County Road 203 in the vicinity of Tripp Gulch Creek. Radar estimated around a half inch of rainfall within a short period of time in that area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766190, 766192.